Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 136, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2021, 3:30 PM MST for Graham County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 3:30 PM MST (22:30 UTC)
- Expired
- Aug 13, 2021, 4:15 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 118 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952
WUUS55 KTWC 132230
SVRTWC
AZC009-021-132315-
/O.NEW.KTWC.SV.W.0136.210813T2230Z-210813T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
330 PM MST Fri Aug 13 2021
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Graham County in southeastern Arizona...
Northeastern Pinal County in southeastern Arizona...
* Until 415 PM MST.
* At 330 PM MST, a severe thunderstorm was located over San Carlos,
or 18 miles east of Globe, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3340 11026 3312 11028 3318 11051 3318 11047
3320 11046 3319 11041 3320 11040 3328 11046
3333 11044 3336 11045 3339 11044 3340 11036
3343 11034
TIME...MOT...LOC 2230Z 043DEG 6KT 3337 11043
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AH2 follow-up statements
184
WWUS55 KTWC 132251
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
351 PM MST Fri Aug 13 2021
AZC009-021-132315-
/O.CON.KTWC.SV.W.0136.000000T0000Z-210813T2315Z/
Graham-Pinal-
351 PM MST Fri Aug 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR WEST CENTRAL GRAHAM AND NORTHEASTERN PINAL COUNTIES...
At 351 PM MST, a severe thunderstorm was located over San Carlos, or
17 miles east of Globe, moving southwest at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3340 11026 3312 11028 3318 11051 3318 11047
3320 11046 3319 11041 3320 11040 3328 11046
3333 11044 3336 11045 3339 11044 3340 11036
3343 11034
TIME...MOT...LOC 2251Z 043DEG 6KT 3334 11046
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AH921
WWUS55 KTWC 132308
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
408 PM MST Fri Aug 13 2021
AZC009-021-132318-
/O.EXP.KTWC.SV.W.0136.000000T0000Z-210813T2315Z/
Graham-Pinal-
408 PM MST Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES WILL EXPIRE AT 415 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3340 11026 3312 11028 3318 11051 3318 11047
3320 11046 3319 11041 3320 11040 3328 11046
3333 11044 3336 11045 3339 11044 3340 11036
3343 11034
TIME...MOT...LOC 2308Z 043DEG 6KT 3332 11048
$$
AHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:03 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 13, 2:03 PM MST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 203 PM MST Fri Aug 13 2021 .SYNOPSIS...A disturbance moving in from the east today into the weekend will increase convection for much of southeast Arizona. Some storms will generate strong winds and very heavy rain which will result in continued flooding concerns. && .DISCUSSION...Current radar shows isolated thunderstorms along the international border and the White Mountains. Through the afternoon expect further development in these areas with coverage expanding. There is ample moisture and instability for storms to tap into along with a small upper level disturbance moving in from New Mexico. Hi-res guidance shows the storms forming over the Whites propagating southwestward late this afternoon into the evening. These storms will likely make it into the Tucson metro by this evening and possibly propagate into far western Pima County. Colliding outflows from storms along the border will also lead to further storm formation. The main threats will be heavy rainfall and strong to severe wind gusts. The SPC has most of the CWA in a marginal severe risk for wind. Storms will also be capable of 1"-2" per hour rainfall rates. The soil is already saturated from previous rains so washes and rivers will be quick to start flowing. Through tonight the HREF PMM QPF shows some of the sky islands receiving up to 3 inches of rain. Flash and areal flooding will be a threat today and tomorrow especially over area burn scars. Tonight there could be a few lingering storms especially in western Pima County. The forecast Saturday is a little more uncertain than today and will depend on how much nocturnal activity there is tonight. The ingredients for storms with heavy rainfall will be there but the atmosphere could be worked over leading to a later start. The ECMWF EFI for QPF does show a chance for anomalously high rainfall especially for eastern areas. A weak disturbance will still be moving through which could lend some upper level support Saturday as well. The main threat looks to be heavy rainfall with severe winds taking a back seat, although winds in excess of 40 mph will still be possible. Areas that receive rainfall today will be especially susceptible to flooding Saturday. Sunday eastern areas begin to dry some with slightly reduced PWAT values, but ample moisture will still be in place from Tucson westward. Expect another round of scattered convection with heavy rainfall being the primary threat. Monday PWAT values will be back down to around normal for this time of year, so expect more isolated to scattered showers and thunderstorms. The steering flow will be out of the northwest leading to the chance for a Rim shot. Little too early to tell how far storms will propagate off the Rim. Tuesday and Wednesday look to be low to mid grade monsoon days. Thereafter a trough moves through to the north turning our flow southwesterly, which will likely dry us out a little bit. && .AVIATION...Valid through 15/00Z. Isolated to scattered SHRA/TSRA this afternoon along the international border and the White Mountains. Storms expand in coverage by late afternoon into the evening covering most of southeast Arizona. There is a chance some storms remain overnight with another round of convection Saturday afternoon. Some of the storms today could be severe with gusty winds and small hail. Otherwise expect sfc winds 10 kts or less. Clouds will be SCT-BKN 7k-10k ft MSL through the period with occasional MVFR conditions in SHRA/TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Ample moisture this weekend along with periodic mid level disturbances will result in scattered to numerous showers and thunderstorms across southeastern Arizona. Storm coverage then reduces starting Monday to isolated to scattered. Given the higher levels of moisture and cloud coverage, temperatures will be cooler this weekend into next. Strong, erratic winds and locally heavy rainfall will be possible with any stronger storms that develop. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 13, 2:25 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
225 PM MST Fri Aug 13 2021
AZZ509>511-132215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
225 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Graham and
west central Greenlee Counties through 315 PM MST...
At 225 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Safford Regional Airport, or 12 miles northeast of
Safford, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Safford, Thatcher, Solomon, Morenci, Roper Lake State Park, Safford
Regional Airport, Pima, Bylas, Central, Fort Thomas, Point-Of-Pines,
Calva and Swift Trail Junction.
This includes the following highways...
Route 70 between mile markers 281 and 350.
Route 191 between mile markers 112 and 132, near mile marker 166,
and between mile markers 169 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3265 10963 3313 11040 3347 11014 3346 11001
3352 11000 3317 10925
TIME...MOT...LOC 2125Z 037DEG 13KT 3299 10959
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AHSpecial weather statement, Aug 13, 3:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Fri Aug 13 2021
AZZ506-509-510-132300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-
314 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Graham
and northeastern Pinal Counties through 400 PM MST...
At 314 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of San Carlos, or 25 miles east of Globe, moving southwest
at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bylas, Calva and San Carlos Reservoir.
This includes Route 70 between mile markers 272 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3347 10994 3313 11011 3319 11045 3320 11040
3328 11046 3339 11044 3340 11036 3343 11032
3343 11029 3344 11028 3345 11018 3346 11017
TIME...MOT...LOC 2214Z 037DEG 13KT 3339 11030
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AHSpecial weather statement, Aug 13, 3:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Fri Aug 13 2021
AZZ508-509-512-132300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
320 PM MST Fri Aug 13 2021
...Strong thunderstorms will impact portions of southeastern Graham,
northeastern Cochise and southeastern Greenlee Counties through 400
PM MST...
At 320 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Virden to near Portal.
Movement was west at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portal, Bowie, Chiricahua National Monument, San Simon and Paradise.
This includes the following highways...
Interstate 10 between mile markers 362 and 391.
Route 181 between mile markers 51 and 64.
Route 186 between mile markers 353 and 359.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3187 10905 3174 10949 3252 10955 3264 10905
TIME...MOT...LOC 2220Z 074DEG 8KT 3255 10916 3195 10913
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 12, 6:42 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 12, 11:08 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 112 min |
| Aug 13, 1:56 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 118 min |
| Aug 13, 2:04 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 109 min |
| Aug 13, 2:25 PM MST | Special Weather Statement | TWC | Graham | 50 min |
| Aug 13, 2:42 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 13, 3:14 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Aug 13, 3:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 13, 3:56 PM MST | Flash Flood Warning | TWC | Cochise | 5 hr |
| Aug 13, 4:06 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 13, 4:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 13, 4:37 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 113 min |
| Aug 13, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.